Kentucky, 2010

Flash Flooding and Flooding in Kentucky, August 18, 2010

August 18, 2010 · NWS JKL · 12 events in 6 counties and zones

Scattered strong thunderstorms brought flooding to an area of eastern KY south of the Hal Rogers Parkway and Highway corridor on August 18th. Numerous reports of flooding were received from Whitley and Bell counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong thunderstorms brought flooding to an area of eastern KY south of the Hal Rogers Parkway and Highway corridor on August 18th. Numerous reports of flooding were received from Whitley and Bell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 18, 1:59 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 18, 1:59 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 AM EDT WED AUG 18 2010

.SHORT TERM.../TODAY THROUGH FRIDAY/...UPDATED

THERE HAS BEEN ENOUGH RUN TO RUN INCONSISTENCIES AND MODEL
DIFFERENCES TO KEEP MY CONFIDENCE A BIT LOW IN HOW THE MODELS ARE
HANDLING THIS WEATHER PATTERN. ON TOP OF THAT...THE MODELS DID NOT
HAVE A GOOD HANDLE ON INITIALIZING THE AREAS WHERE PRECIPITATION WAS
FALLING. THIS MORNING...THE QUASI STATIONARY FRONT WAS DRAPED ACROSS
EASTERN KENTUCKY WITH A SHORT WAVE UPSTREAM. EXPECT THIS SHORT WAVE
TO FROM A WAVE ON THE FRONT WHICH WILL THEN MOVE ACROSS EASTERN
KENTUCKY DURING THE LATE MORNING TO EARLY AFTERNOON. THE MODEL
SOUNDINGS ARE NOT SHOWING MUCH INSTABILITY...HOWEVER THEY ARE SHOWING
A SOUNDING WHICH SHOULD BE CONDUCIVE TO EFFICIENT RAIN PRODUCERS. THE
QPF THAT I FORECAST IS WELL BELOW THE FLASH FLOOD GUIDANCE...HOWEVER
I CAN ENVISION THAT THERE WILL BE SOME STORMS THAT TRAIN ALONG THE
FRONTAL BOUNDARY WHICH COULD PRODUCE SOME LOCALIZED HIGH WATER IN
DITCHES AND LOW WATER CROSSINGS...AND MAYBE EVEN A VERY LOCALIZED FLASH
FLOOD. THE THREAT FOR FLASH FLOODING IS SO ISOLATED...THAT I WILL
JUST MENTION IT IN THE HWO AND THEN WE WILL MONITOR TO SEE WHAT
EVENTUALLY TRANSPIRES. LOWERED THE MAX TEMPS FOR TODAY PER MOS
GUIDANCE AND MODEL TRENDS. TWEAKED THE REST OF THE TEMPS TOWARD MODEL
TRENDS...BUT DID NOT MAKE ANY SIGNIFICANT CHANGES.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

THE MODELS HAVE COME INTO BETTER AGREEMENT ALOFT FOR THE LONG TERM
PORTION OF THE FORECAST WHEN COMPARED TO 24 HOURS AGO. THEY DEPICT
TROUGHING EXITING THE EASTERN OHIO VALLEY ON THURSDAY INTO THURSDAY
NIGHT WITH A BRIEF INTRUSION OF RIDGING FOLLOWING IN ITS WAKE. THE
OLD ECMWF TOOK THE TROUGH EAST A TAD QUICKER THAN THE GFS AND IT IS
ALSO STRONGER WITH THE FOLLOW UP RIDGE CROSSING THE TENNESSEE VALLEY
AND INTO THE SOUTHERN APPALACHIANS ON FRIDAY. FOR THE OHIO VALLEY
THIS RIDGE GETS TOPPED BY ANOTHER TROUGH MOVING FROM THE UPPER
MIDWEST INTO THE GREAT LAKES BY SATURDAY MORNING. THE GFS IS WEAKER
AND QUICKER...BUT FURTHER SOUTH WITH THIS SHORTWAVE THAN THE OLD
ECMWF...BUT THEIR UPPER PATTERNS ARE FAIRLY SIMILAR OVER KENTUCKY. A
COUPLE OF MINOR WAVES CROSS THE AREA...IN CONJUNCTION WITH THE
DEEPER TROUGH PASSING TO THE NORTH...THROUGH THE WEEKEND. HEADING
INTO THE START OF THE NEW WORK WEEK...ALL THE MODELS AMPLIFY THE
EASTERN TROUGH WHILE RIDGING BUILDS DRAMATICALLY TO THE WEST...OVER
THE HIGH PLAINS. THE OLD ECMWF IS STRONGER AND FURTHER SOUTH WITH THE
LOW DEEPENING TO OUR NORTHEAST INTO TUESDAY THAN THE GFS...BUT THE
TREND SEEMS TO BE SUPPORTING A MOVE TO THE DEEPER AND MORE
RETROGRADED SOLUTION. AS A RESULT...THE SHORTWAVES SUPPORTING THIS
TROUGH DEVELOPMENT WILL MOVE OVER EAST KENTUCKY THROUGH TUESDAY
WHILE STRONG RIDGING HOLDS OVER THE WESTERN PART OF THE STATE. THE
GENERAL SIMILARITY OF THE UPPER PATTERN THROUGH THE LONG TERM LENDS
ITSELF TO A CONSENSUS SOLUTION AND...AS SUCH...WEATHER SPECIFICS
FROM THE GFS AND SOMEWHAT TO A LESSER EXTENT THE OLD ECMWF WERE
BLENDED FOR GRID EDITING PURPOSES FROM THURSDAY INTO TUESDAY.

SENSIBLE WEATHER WILL FEATURE THE SFC WAVE THAT IS EXPECTED TO BRING
RAIN TO THE AREA INTO WEDNESDAY NIGHT MOVING OFF TO THE SOUTHEAST AND
TAKING THE DEEPER MOISTURE ALONG WITH IT. CANNOT RULE OUT POP UP...
DIURNALLY ENHANCED...CONVECTION IN THE WAKE OF THIS INTO THE DAY
THURSDAY...PRIMARILY FAVORING THE FAR SOUTHEAST PART OF THE CWA. HIGH
PRESSURE AT THE SURFACE AND RIDGING ALOFT WILL DRY OUT THE AREA ON
FRIDAY SUPPRESSING THE FRONT AND PCPN CHANCES TO THE SOUTH. THIS
FRONT DOES START TO COME BACK NORTH THAT NIGHT AS THE NEXT UPPER
TROUGH APPROACHES...BRINGING CONVECTION CHANCES BACK INTO EAST
KENTUCKY FROM SOUTHWEST TO NORTHEAST ALONG WITH THE BOUNDARY. A
COMPACT SFC LOW WITH ITS ASSOCIATED COLD FRONT...AND THAT NORTHWARD
LIFTED WARM FRONT...WILL THEN EASE THROUGH THE SOUTHERN GREAT LAKES
ON SATURDAY MAINTAINING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS
ACROSS EAST KENTUCKY. THESE CHANCES WILL DIMINISH LATER THAT NIGHT
AND DURING THE DAY SUNDAY...FROM NORTHWEST TO SOUTHEAST AS THE FRONT
AND SFC LOW MOVE THROUGH AND PULL OFF TO THE EAST. FOLLOWING THIS...
THE LOWER SFC PRESSURE HOLDS OFF JUST TO THE NORTHEAST WHILE THE
UPPER PATTERN AMPLIFIES ALOFT. FOR THIS WILL KEEP A SMALL CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE FAR EASTERN
PORTION OF THE CWA AT DIURNALLY FAVORED TIMES THROUGH TUESDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL OR JUST ON THE
HIGH SIDE WITH HUMIDITIES RUNNING HIGH AS WELL. FOLLOWED A BLEND OF
THE INHERITED GRIDS AND HPC GUIDANCE THROUGH THE EXTENDED WITH MINOR
TERRAIN BASED ADJUSTMENTS AT NIGHT. AS FOR POPS...ENDED UP CLOSEST
TO THE MEX NUMBERS DURING THE LONG TERM...BUT NOT SO HIGH YET FOR
SATURDAY AND SUNDAY.

&&

.AVIATION.../06Z TO 06Z/

A QUASI STATIONARY FRONT EXTENDED MOSTLY EAST TO WEST JUST NORTH OF
THE HAL ROGERS PARKWAY. AT 5Z...AN MCS WAS LOCATED OVER CENTRAL
TENNESSEE AND WAS MOVING SLOWLY TO THE NORTH EAST. THE VARIOUS TAF
MOS AND LAMP GUIDANCE TOOLS WERE ALL OVER THE PLACE TO THE POINT
THAT THEY WERE ABOUT WORTHLESS. THE MODELS IN GENERAL INITIALIZED
VERY POORLY AND DID NOT SEEM TO HAVE A HANDLE ON THE PRECIPITATION
THAT WAS OCCURRING...SO THIS PUT ME IN A LOW CONFIDENCE MODE.
DECIDED TO USE A BLEND OF THE MODEL TIME HEIGHTS IN ORDER TO MAKE UP
THE TAF. EXPECT THE CEILING TO FALL AS THE RAIN BEGINS IN THE
MORNING...BUT THEN SHOULD RISE UP AGAIN AFTER 18Z WHEN THE WAVE MOVES
OFF TO THE EAST. AFTER THE SUN SETS...THE CIGS SHOULD DROP DOWN AGAIN
TO MVFR. IF THE PRECIP DEVELOPS AS EXPECTED...THERE SHOULD BE SOME
VLIFR CIGS AND VSBY AFTER 06Z...BUT THAT WILL BE IN THE NEXT ROUND OF
TAFS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...GREIF
AVIATION...JJ
Hazardous weather outlook, Aug 18, 3:27 AM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
427 AM EDT WED AUG 18 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
427 AM EDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN IS A POSSIBILITY TODAY AND THIS EVENING...ESPECIALLY
SOUTH OF THE MOUNTAIN PARKWAY. ANY SLOW MOVING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING MINOR FLOODING OF LOW LYING AREAS. ISOLATED
LOCATIONS THAT SEE REPEATED ROUNDS OF THUNDERSTORMS MAY EXPERIENCE
FLASH FLOODING.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THEN AGAIN FROM
THURSDAY THROUGH SUNDAY NIGHT...MAINLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THEN AGAIN SATURDAY THROUGH
MONDAY NIGHT...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The Jackson,KY radar (KJKL), 117 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flash flood, 3 flood. Local standard time, as filed.

Heavy Rain, Pulaski

When
August 18, 5:00 AM EST to 11:00 AM EST
Where
Pulaski County, 5 mi W of Bee Lick
Reported by
Trained Spotter
Coordinates
37.320, -84.591

A trained spotter measured 2 inches of rainfall between 6 am and noon.

Heavy Rain, Pulaski

When
August 18, 5:00 AM EST to 12:40 PM EST
Where
Pulaski County, 7 mi ESE of Somerset
Reported by
COOP Observer
Coordinates
37.061, -84.483

A volunteer weather observer reported that 3.8 inches of rain had fallen 7 miles east southeast of Somerset since 7 am.

Heavy Rain, McCreary

When
August 18, 5:00 AM EST to 1:45 PM EST
Where
McCreary County, Stearns
Reported by
COOP Observer
Coordinates
36.700, -84.470

A volunteer weather observer reported that 3.39 inches of rain had fallen in Stearns since 7 am.

Heavy Rain, Leslie

When
August 18, 5:00 AM EST to 1:08 PM EST
Where
Leslie County, Thousandsticks
Reported by
Trained Spotter
Coordinates
37.180, -83.420

A trained spotter measured 2.02 inches of rainfall in Thousandsticks over the past 24 hrs.

Heavy Rain, McCreary

When
August 18, 5:00 AM EST to 1:45 PM EST
Where
McCreary County, Stearns
Reported by
Emergency Manager
Coordinates
36.700, -84.470

The McCreary County EM measured 2.77 inches of rain in Stearns between 6 am and 245 pm.

Flash Flood, Bell

When
August 18, 5:00 AM EST to 10:06 AM EST
Where
Bell County, 0.42 mi NNE of Ponza to 0.28 mi SE of Ponza
Cause
Heavy Rain
Reported by
Public
Coordinates
36.726, -83.627

Heavy rain in Bell County led to the flooding of a barn and field in the Calvin area.

Heavy Rain, Breathitt

When
August 18, 7:32 AM EST
Where
Breathitt County, Jackson
Reported by
NWS Employee
Coordinates
37.550, -83.380

An NWS employee reported 3 inches of water over part of Hwy 15 near the northwest end of Jackson.

Flood, Whitley

When
August 18, 7:42 AM EST
Where
Whitley County, 0.08 mi E of Corbin to 0.53 mi SSE of Corbin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.950, -84.099

A trained weather spotter reported 3 to 12 inches of water over Bacon St in Corbin.

Flash Flood, Whitley

When
August 18, 7:44 AM EST to 9:44 AM EST
Where
Whitley County, 0.55 mi WSW of Corbin to 0.28 mi SW of Corbin
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.947, -84.109

The EOC and local fire dept reported that several roads in Corbin had water running across them; this included portions of Master St, the intersection of 5th and Steel Streets, and the underpass on Roy Kidd Ave between Main St and the post office.

Flood, Whitley

When
August 18, 7:44 AM EST to 11:16 AM EST
Where
Whitley County, 0.4 mi NW of Corbin to 1.18 mi S of Corbin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.955, -84.104

The Corbin police dept reported that flooding was still occurring throughout Corbin.

Flash Flood, Whitley

When
August 18, 7:45 AM EST to 9:20 AM EST
Where
Whitley County, 0.46 mi NNW of Corbin to 1.35 mi S of Corbin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.956, -84.104

Numerous streets in the city of Corbin were still experiencing flash flooding.

Flood, Whitley

When
August 18, 10:00 AM EST to 12:37 PM EST
Where
Whitley County, 1.02 mi SW of Corbin to 0.89 mi ENE of Barton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.940, -84.114

The Corbin Police Dept reported that parts of Bacon Street near Corbin were still under water. Most of the flood waters in Corbin had already receded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248546, 248565, 248566, 248571, 248572, 248573, 248547, 248549, 248552, 248558, 248556, 248564.